Advertisement

Contractive Metrics for Nonsmooth Evolutions

  • Alberto Bressan
Part of the Abel Symposia book series (ABEL, volume 7)

Abstract

Given an evolution equation, a standard way to prove the well posedness of the Cauchy problem is to establish a Gronwall type estimate, bounding the distance between any two trajectories. There are important cases, however, where such estimates cannot hold, in the usual distance determined by the Euclidean norm or by a Banach space norm.

In alternative, one can construct different distance functions, related to a Riemannian structure or to an optimal transportation problem. This paper reviews various cases where this approach can be implemented, in connection with discontinuous ODEs on ℝ n , nonlinear wave equations, and systems of conservation laws. For all the evolution equations considered here, a metric can be constructed such that the distance between any two solutions satisfies a Gronwall type estimate. This yields the uniqueness of solutions, and estimates on their continuous dependence on the initial data.

Keywords

Cauchy Problem Continuous Dependence Conservative Solution Holm Equation Regular Path 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Bianchini, S., Bressan, A.: Vanishing viscosity solutions of nonlinear hyperbolic systems. Ann. Math. 161, 223–342 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bressan, A.: Unique solutions for a class of discontinuous differential equations. Proc. Am. Math. Soc. 104, 772–778 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bressan, A.: A locally contractive metric for systems of conservation laws. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (IV) XXII, 109–135 (1995) MathSciNetGoogle Scholar
  4. 4.
    Bressan, A.: Hyperbolic Systems of Conservation Laws. The One Dimensional Cauchy Problem. Oxford University Press, London (2000) zbMATHGoogle Scholar
  5. 5.
    Bressan, A., Colombo, G.: Existence and continuous dependence for discontinuous O.D.E.’s. Boll. Unione Mat. Ital. B 4, 295–311 (1990) MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bressan, A., Colombo, R.M.: The semigroup generated by 2×2 conservation laws. Arch. Ration. Mech. Anal. 133, 1–75 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bressan, A., Constantin, A.: Global solutions to the Hunter–Saxton equations. SIAM J. Math. Anal. 37, 996–1026 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bressan, A., Constantin, A.: Global conservative solutions to the Camassa–Holm equation. Arch. Ration. Mech. Anal. 183, 215–239 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bressan, A., Crasta, G., Piccoli, B.: Well posedness of the Cauchy problem for n×n systems of conservation laws. Mem. Am. Math. Soc. 694 (2000) Google Scholar
  10. 10.
    Bressan, A., Fonte, M.: An optimal transportation metric for solutions of the Camassa–Holm equation. Methods Appl. Anal. 12, 191–220 (2005) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Bressan, A., Zheng, Y.: Conservative solutions to a nonlinear variational wave equation. Commun. Math. Phys. 266, 471–497 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Bressan, A., Liu, T.P., Yang, T.: L 1 stability estimates for n×n conservation laws. Arch. Ration. Mech. Anal. 149, 1–22 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bressan, A., Holden, H., Raynaud, X.: Lipschitz metric for the Hunter–Saxton equation. J. Math. Pures Appl. 94, 68–92 (2010) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Camassa, R., Holm, D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Constantin, A., McKean, H.P.: A shallow water equation on the circle. Commun. Pure Appl. Math. 52, 949–982 (1999) MathSciNetCrossRefGoogle Scholar
  16. 16.
    Constantin, A., Molinet, L.: Global weak solutions for a shallow water equation. Commun. Math. Phys. 211, 45–61 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Crandall, M.G.: The semigroup approach to first-order quasilinear equations in several space variables. Isr. J. Math. 12, 108–132 (1972) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Crandall, M.G., Liggett, T.M.: Generation of semi-groups of nonlinear transformations on general Banach spaces. Am. J. Math. 93, 265–298 (1971) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Dafermos, C.: Hyperbolic Conservation Laws in Continuum Physics, 2nd edn. Springer, Berlin (2005) zbMATHGoogle Scholar
  20. 20.
    Donadello, C., Marson, A.: Stability of front tracking solutions to the initial and boundary value problem for systems of conservation laws. Nonlinear Differ. Equ. Appl. 14, 569–592 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Filippov, A.F.: Differential Equations with Discontinuous Righthand Sides. Kluwer Academic, Dordrecht (1988) Google Scholar
  22. 22.
    Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math. 18, 697–715 (1965) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Grunert, K., Holden, H., Raynaud, X.: Lipschitz metric for the periodic Camassa–Holm equation. Preprint (2010) Google Scholar
  24. 24.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 840. Springer, Berlin (1981) zbMATHGoogle Scholar
  25. 25.
    Holden, H., Risebro, N.H.: Front Tracking for Hyperbolic Conservation Laws. Springer, New York (2002) zbMATHCrossRefGoogle Scholar
  26. 26.
    Kruzhkov, S.: First order quasilinear equations with several space variables. Math. USSR Sb. 10, 217–243 (1970) zbMATHCrossRefGoogle Scholar
  27. 27.
    Lax, P.: Hyperbolic systems of conservation laws II. Commun. Pure Appl. Math. 10, 537–566 (1957) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Lewicka, M.: Well-posedness for hyperbolic systems of conservation laws with large BV data. Arch. Ration. Mech. Anal. 173, 415–445 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Martin, R.H. Jr.: Nonlinear Operators and Differential Equations in Banach Spaces. Wiley-Interscience, New York (1976) zbMATHGoogle Scholar
  30. 30.
    Serre, D.: Systems of Conservation Laws I, II. Cambridge University Press, Cambridge (2000) Google Scholar
  31. 31.
    Smoller, J.: Shock Waves and Reaction-Diffusion Equations. Springer, New York (1983) zbMATHCrossRefGoogle Scholar
  32. 32.
    Xin, Z., Zhang, P.: On the weak solutions to a shallow water equation. Commun. Pure Appl. Math. 53, 1411–1433 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Xin, Z., Zhang, P.: On the uniqueness and large time behavior of the weak solutions to a shallow water equation. Commun. Partial Differ. Equ. 27, 1815–1844 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Yosida, K.: Functional Analysis. Classics in Mathematics. Springer, Berlin (1995). Reprint of the sixth (1980) edition Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsPenn State UniversityUniversity ParkUSA

Personalised recommendations